Skip to main content

Why do you not give oxygen to COPD patients?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Nov 9, 2021.

Official answer

by Drugs.com

Oxygen can be given to COPD patients, but only in controlled amounts and only if a SaO2 (oxygen saturation) of 88-92% is aimed for, rather than the usual 94-98% SaO2 that is usually desired for most other acutely ill patients who do NOT have COPD or who are not at risk of hypercapnic respiratory failure. Hypercapnia respiratory failure is when there is too much carbon dioxide in your blood, and near-normal or not enough oxygen in your blood, and it can be fatal. It commonly occurs in people with COPD who are given too much or uncontrolled amounts of oxygen.

How can you safely give oxygen to people with COPD or with suspected COPD?

To safely give oxygen to people with COPD without elevating carbon dioxide levels (PaCO2) and worsening acidosis it must be controlled with a target SaO2 of 88-92% until arterial blood gases (ABGs) have been checked. Mark the target saturation clearly on the drug chart.

Oxygen should be administered at:

  • 24% via a Venturi mask at 2-3 L/minute
  • 28% via Venturi mask at 4 L/minute.

Nasal prongs deliver pure oxygen to the nose, and can be dangerous because the final concentration of oxygen at the alveolar level is determined by patient factors such as dead space and alveolar ventilation.

Treat anyone with suspected COPD (such as long-term smokers over the age of 50 with a history of chronic breathlessness) the same way and get ABGs urgently.

Why does hypercapnic respiratory failure occur with COPD?

Acute exacerbation of COPD is a common reason for adult hospital admissions, with some of the highest costs attributed to patients with COPD admitted to the intensive care unit (ICU), with an elevated partial pressure of carbon dioxide in arterial blood (PaCO2).

Uncompensated elevated PaCO2 causes respiratory acidosis and acidemia and it can be deadly. Putting a “blue” COPD patient (people with low levels of oxygen in their blood look blue) on oxygen therapy may seem the right thing to do, but this has proved to be dangerous and guidelines advise against its use.
Experts have several different theories as to why this happens in patients with COPD.

COPD patients have diseased lungs, and over time their bodies have carefully allocated perfusion to parts of their lungs that work, and away from the parts that don’t. Administering supplemental O2 disturbs this careful balance with diseased sections seeing increased oxygen pressure and stealing perfusion away from better functioning areas. This results in shunting, dead space ventilation, and eventually high PaCO2.

The second theory is that there are two central drivers that trigger breathing. One is high levels of carbon dioxide (CO2) and the other is low levels of oxygen. Because COPD patients spend their lives with chronically high CO2 levels, they no longer respond to that stimulus, and their only trigger for respiratory drive is the level of oxygen (or lack of) in their blood. Supplemental O2 removes a COPD patient’s hypoxic (low level of oxygen) respiratory drive causing hypoventilation which causes higher carbon dioxide levels, apnea (pauses in breathing), and ultimately respiratory failure.

Another theory is called the Haldane effect. Proteins in our blood such as hemoglobin (Hb), combine with CO2 to form carbamino compounds. But deoxygenated Hb is more likely to bind to CO2 than oxygenated Hb. When O2 supplements are given the equilibrium is shifted between deoxygenated and oxygenated Hb more towards the oxygenated form. This reduces the amount of CO2 that can be bound, and that CO2 winds up dissolved in the blood, resulting in an increased PaCO2.


References
  • Is Too Much Supplemental O2 Harmful in COPD Exacerbations? Rebel EM. https://rebelem.com/is-too-much-supplemental-o2-harmful-in-copd-exacerbations/
  • Rocker G. Harms of over oxygenation in patients with exacerbation of chronic obstructive pulmonary disease [published correction appears in CMAJ. 2017 Jun 26;189(25):E872]. CMAJ. 2017;189(22):E762-E763. doi:10.1503/cmaj.170196
  • Appendix 1 (as submitted by the author): Physiological mechanisms linking a raised FiO2 to hypercapnia.https://www.cmaj.ca/content/cmaj/suppl/2017/05/30/189.22.E762.DC1/170196-com-1-at.pdf

Related medical questions

Drug information

Related support groups